Texas, 2012

Damaging Winds in Texas, May 13 to 14, 2012

May 13 to 14, 2012 · NWS MAF · 6 events in 3 counties and zones

A surface ridge across central Texas resulted in southeast winds which allowed for a plentiful supply of moisture across West Texas and southeast New Mexico. A shortwave moved across the area providing a source of lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface ridge across central Texas resulted in southeast winds which allowed for a plentiful supply of moisture across West Texas and southeast New Mexico. A shortwave moved across the area providing a source of lift. This lift along with sufficient instability aided in severe thunderstorm development across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 13, 4:04 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 13, 4:04 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SUN MAY 13 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MESSY SITUATION SHAPING UP FOR THE NEXT 24 HRS...AS WV IMAGERY
SHOWS AN UPPER TROUGH MOVING THRU THE FOUR CORNERS AREA AND
APPROACHING SE NM/WEST TEXAS. THIS WILL RESULT IN INCREASING
CHANCES OF CONVECTION FOR THE NEXT 24 HRS. FORECAST SOUNDINGS
SUGGEST WIDESPREAD MVFR CIGS ACCOMPANYING CONVECTION...W/IFR VSBYS
ACCOMPANYING THE HEAVIER STORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...LOVING...MARTIN...MIDLAND...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
     WINKLER.

&&

44
Hazardous weather outlook, May 13, 1:02 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT SUN MAY 13 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND
WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS
RIVER.  HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN
CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 13, 6:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM MDT SUN MAY 13 2012

NMZ028-140115-
EDDY COUNTY PLAINS-
645 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN EDDY COUNTY UNTIL 715 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF COTTONWOOD AT 645
PM MDT...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS
AND 50 MPH WINDS WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

&&
Local storm report, May 13, 7:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     2 W ARTESIA             32.85N 104.46W
05/13/2012  M62 MPH          EDDY               NM   ASOS

&&

DH

The radar

The Midland/Odessa radar (KMAF), 138 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
May 13, 7:15 PM CST to 7:16 PM CST
Where
Reeves County, 2 mi SW of Pecos
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.399, -103.504

A thunderstorm moved over Reeves County and produced a 71 mph wind gust two miles southwest of Pecos.

Thunderstorm Wind, Reeves

When
May 13, 10:15 PM CST to 10:16 PM CST
Where
Reeves County, 2 mi SW of Pecos
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.399, -103.504

A thunderstorm moved over Reeves County and produced a 71 mph wind gust two miles southwest of Pecos.

Thunderstorm Wind, Pecos

When
May 13, 11:37 PM CST to 11:38 PM CST
Where
Pecos County, 2 mi NW of Ft Stockton
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
30.901, -102.894

A thunderstorm moved over Pecos County and produced a 64 mph wind gust at the Fort Stockton ASOS.

Thunderstorm Wind, Pecos

When
May 13, 11:42 PM CST to 11:43 PM CST
Where
Pecos County, 2 mi NW of Ft Stockton
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
30.901, -102.894

A thunderstorm moved over Pecos County and produced a 77 mph wind gust at the Fort Stockton ASOS.

Thunderstorm Wind, Pecos

When
May 14, 12:17 AM CST to 12:18 AM CST
Where
Pecos County, 2 mi NW of Ft Stockton
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.901, -102.894

A thunderstorm moved across Pecos County and produced a 60 mph wind gust at the Fort Stockton ASOS.

Thunderstorm Wind, Terrell

When
May 14, 1:29 AM CST to 1:30 AM CST
Where
Terrell County, 5 mi W of Dryden
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.204

A thunderstorm moved across Terrell County and produced a 61 mph wind gust at the Dryden ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374573, 374579, 374570, 374568, 374578, 374554.